Colorado, 2003

Strong Wind in Colorado, April 23, 2003

April 23, 2003 · NWS GJT · 1 event in 1 county or zone

Strong northwest winds howled behind a cold front in the southwest corner of Colorado. A large sprinkler irrigation system on a farm just east of Cahone was destroyed when it was slammed against utility poles, a fence, and into a barrow pit.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Strong northwest winds howled behind a cold front in the southwest corner of Colorado. A large sprinkler irrigation system on a farm just east of Cahone was destroyed when it was slammed against utility poles, a fence, and into a barrow pit.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 23, 10:15 AM MST, 1 hour 45 minutes earlier.

Area forecast discussion, Apr 23, 10:15 AM MST, 1 hour 45 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1115 AM MDT WED APR 23 2003

ADDITIONAL WESTERN COLORADO ZONES HAVE BEEN ADDED TO THE WINTER
WEATHER ADVISORY...AS MODERATE TO HEAVY SNOWFALL IS EXPECTED
TO CONTINUE IN THE ADDED ZONE AREAS. MAIN AREAS RECEIVING SNOW AT
THIS TIME CONTINUE TO BE THE CENTRAL AND NORTHERN MOUNTAIN AREAS OF
WESTERN COLORADO WHICH ARE UNDER AN AREA OF PRONOUNCED DIFLUENT FLOW
ABV H5. EXPECT CONVECTION TO BECOME MORE PRONOUNCED THIS AFTERNOON
ACROSS OUR ENTIRE CWA...AND ESPECIALLY IN THE ADVISORY AREA...AND
EXPECT TO SEE SCATTERED BURSTS OF HEAVY SNOWFALL.

UPPER LOW RESPONSIBLE FOR THIS EVENT IS EXPECTED TO CONTINUE TO
DRIFT SLOWLY EAST...REORGANIZING OVER EASTERN COLORADO BY LATE THIS
AFTERNOON. WAVES OF MOISTURE AND VORT ENERGY WILL CONTINUE TO ROTATE
BACK AROUND SYSTEM THROUGH TONIGHT. AREA OF STRONG H7-3 QVECT
CONVG/UPR LVL DIVG ALONG AND WEST OF THE CONTINENTAL DIVIDE...COUPLED
WITH FAVORABLE OROGRAPHICS (H7 FLOW -WEST TO NORTHWEST 25-30KTS)...
WILL SUSTAIN SNOW IN THE CENTRAL AND NORTHERN MOUNTAINS THROUGH
TONIGHT. HAVE ISSUED WINTER WEATHER ADVISORY FOR CENTRAL MOUNTAINS
(ASPEN TO VAIL PASS)...THE FLATTOPS AND PARK/GORE MTNS (NRN COLORADO)
TO REFLECT ADDITIONAL SNOW POTENTIAL. EXPECT GENERAL TOTAL ACCUMS OF
6 TO 12 INCHES (ABOVE 8K) THROUGH THIS EVENING.  PRINGLE/NADLER

GJT...WINTER WEATHER ADVISORY THROUGH TONIGHT COZ004-005-010-013
      WINTER WEATHER ADVISORY THROUGH TODAY COZ012.
Hazardous weather outlook, Apr 23, 3:57 AM MST, 8 hours 3 minutes before
COZ001>014-017>023-UTZ022>025-027>029-241100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
457 AM MDT WED APR 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

ISOLATED THUNDERSTORMS ARE EXPECTED TODAY AS A STORM MOVES ACROSS
THE AREA. SNOW SHOWERS AND WEST WINDS 20 TO 35 MPH MAY CREATE
HAZARDOUS DRIVING CONDITIONS ACROSS THE MOUNTAINS TODAY AND TONIGHT.
SNOWFALL OF 3 TO 7 INCHES IS EXPECTED THROUGH TONIGHT IN THE
MOUNTAINS OF WESTERN COLORADO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THERE IS A CHANCE OF THUNDERSTORMS ACROSS NORTHEAST UTAH AND
NORTHWEST COLORADO MONDAY AND TUESDAY AS A SERIES OF DISTURBANCES
PASS BY TO THE NORTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

JAD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Four Corners / Upper Dolores River Basin

When
April 23, 12:00 PM MST to 6:00 PM MST
Where
Four Corners / Upper Dolores River Basin forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
37.698, -108.507 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354360.